Background: Refractory hypotension is a frequent event during reperfusion of a liver graft. Measures that help maintain hemodynamic stability include correction of electrolytes and acid-base abnormalities as well as administration of fluid and/or catecholamines. Vasoplegic syndrome represents the most severe form of hemodynamic instability. Management of this condition is very difficult due primarily to the inadequate response to even very high doses of catecholamines. Case Report: A 60-year-old patient presented for liver transplantation due to end stage liver disease. After an initially uneventful hepatic phase, the patient developed excessive tachycardia and refractory hypotension during cross-clamping of the vena cava. The situation rapidly deteriorated despite administration of fluid and extremely high doses of norepinephrine and vasopressin. A transesophageal echocardiogram (TEE) performed at that time failed to demonstrate any cardiac dysfunction or signs of pulmonary emboli. Subsequent blood cultures and imaging studies did not confirm any signs of sepsis. Further investigation revealed an increased preoperative level of cyclic guanosine monophosphate (cGMP). cGMP is the second messenger for nitric oxide, and is responsible for relaxation of vascular smooth muscle with subsequent vasodilatation. This finding suggests a release of nitric oxide in the systemic circulation which could have been a potential cause for vasoplegic shock. Conclusions: Release of nitric oxide in the systemic circulation can be a potential cause of vasoplegic syndrome. Future investigation will demonstrate whether a patient's preoperative cGMP plasma level can be a potential predictor of intraoperative hemodynamic instability.
|Original language||English (US)|
|Journal||Medical Science Monitor|
|State||Published - Oct 22 2010|
All Science Journal Classification (ASJC) codes